Hi all, I had an arthroscopic procedure done yesterday on my left knee, got a regional block with the “twilight concoction” for anesthesia. My glucose levels post surgery is just goofy erratic. Has anyone of my fellow T1D experienced this and for how long.
HI @Mark6 speaking from personal experience only and not science per se, I have found in the past that pain cycles will cause my bgs to be erratic. The better my pain mgmt the faster my bgs go back to normal. Regarding pain mgmt, being proactive with meds and ice and not waiting for the pain cycle to start first will help immeasurably.
Yes. So the surgery itself is probably causing some sugar surges. However some of the meds is prob making it worse.
Did they give you anti inflammatory drugs or steroids?
I had sedation a few times but that didn’t really cause me any issues.
However I am super overly anxious about sedation now. I need som oral surgery I have been avoiding.
I’ve also passed on colonoscopy just because I worry about my sugars.
Back in the day I didn’t worry so much. I prob should have worried more when I didn’t have cgm.
I had cancer at the age of 26. I just didn’t eat didn’t bolus that day. It was a 4 hour surgery. No one was monitoring my sugars.
So back to the point, back then I had sodium pentathol which causes diabetics to be sicker than the average. I vomited for an entire day.
After that I was golden.
Several years ago when I had carpal tunnel surgery, my bg’s went up into the 300’s. I couldn’t figure it out, because I had not been taking any steroids. Come to find out, the anesthesiologist had given me some steroids to “help prevent swelling.”…and no one told me. What really pissed me off is that the anesthesiologist knew I was diabetic and had, in fact, seen me testing my bg right before the surgery. If I had been told before discharge that I had been given a dose of steroids, I actually could have prevented the high bg’s (I’m on a pump.) The chief of surgery ended up calling me to find out my protocol for dealing with the steroids as they were astounded that I could have prevented the highs. I also got a nice apology and assurance that the anesthesiologist would be retrained.
Yes it’s usual protocol to dose you with steroids after surgery.
That’s a good thing to discuss before you get put under.
Yes, this happened to me… over 20 years ago. Amazes me this still happens, or when the doctor says afterward, “Yes, we knew that would happen”.
In my case it was a trigger finger surgery and another was injection for frozen shoulder.
Thanks all, after three days I returned to normal, I called the surgeon and sure enough a big injection of steroids in the knee post surgery. He saw my pump but apparently didn’t put one and one together. Regardless thanks for the feedback.